Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 26, 2020, 12:20 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2020, 12:20 PM MDT (18:20 UTC)
- Expired
- Jul 26, 2020, 3:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
486
WGUS54 KEPZ 261820
FFWEPZ
NMC035-262130-
/O.NEW.KEPZ.FF.W.0003.200726T1820Z-200726T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
1220 PM MDT Sun Jul 26 2020
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
The Soldier Canyon Burn Area in...
Northern Otero County in south central New Mexico...
* Until 330 PM MDT.
* At 1219 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Soldier Canyon Burn Area. Between 0.4 and 1
inch of rain has fallen. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Soldier Canyon...North Fork Tularosa Creek...and
portions of Tularosa Creek. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Soldier Canyon Burn Area.
SOURCE...Doppler radar.
IMPACT...Flooding of areas in and around the Soldier Canyon
Burn Area.
* Some locations that will experience flash flooding include...
Mescalero and Soldier Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3320 10571 3316 10574 3316 10576 3315 10577
3315 10583 3317 10583 3317 10578 3320 10577
FLASH FLOOD...RADAR INDICATED
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:51 AM MDT, 29 minutes earlier.
Area forecast discussion, Jul 26, 11:51 AM MDT, 29 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1151 AM MDT Sun Jul 26 2020 .AVIATION...18Z TAF CYCLE Shower and thunderstorm chances are possible once again this afternoon/evening. However, the best chances for rain will be west of the Rio Grande River, affecting KTCS and KDMN after 21Z. There is less confidence in storm coverage near KLRU and KELP. Ceilings will remain in VFR conditions, with brief 1-3SM VIS and lowering CIGS to MVFR/IFR conditions around storms. Wind gusts approaching 40 KTs will be possible with the strongest storms. Otherwise wind at 100to 150 at 5 to 15KTs this afternoon. Storm activity will move out of the region between 3 and 6Z. Then, VFR conditions and wind less than 10 knots through the morning. && .PREV DISCUSSION...337 AM MDT Sun Jul 26 2020... .SYNOPSIS... Tropical moisture will continue over our area today with some heavy rain and local flooding still possible, especially west of the Rio Grande Valley. The upper high over the southern Plains will begin moving toward the area tonight, bringing in some slightly drier air. This drying will continue on Monday and Tuesday, with a chance of thunderstorms limited mainly to the mountains. As the high moves to our west, even drier air will move in with the north flow Wednesday and Thursday, with just a slight chance of thunderstorms for the mountains. Temperatures will also climb back above normal Wednesday into the weekend. && .DISCUSSION... .SHORT TERM...Today and Tonight... Not much change in the overall pattern. Deepest moisture will scoot to the west this afternoon with lower PWAT airmass mixing across eastern areas. As such, the most efficient rain producing scattered thunderstorms will be within this region, roughly west of the Rio Grande but more focused across Luna, Hidalgo county, and the Gila Region including the Black Range (and adjacent foothills). Flooding concerns will be possible with any storms that do develop and train over similar geographic areas and regions that remain saturated from rains over the past few days (e.g. area mountains and southwest NM mainly). In addition, isolated gusty winds will be a secondary threat. Storms will be isolated across eastern areas except for the Sacramento mountains, but will still pose a gusty wind and heavy rain threat. High temperatures will be near to around 5 degrees below seasonal averages. Thunderstorms continue through the evening/early overnight hours with isolated to scattered showers continuing thereafter, but likely not much after Midnight, or at least not much of consequence. Another seasonable night with lingering/diminishing cloud cover is expected through the predawn hours. && .LONG TERM...Monday through Saturday... Models continue to show a break in the monsoon moisture over our area as the upper high, which has been over the southern Plains the past several days, moves over New Mexico. This will shut off the tropical tap. Moisture parameters diminish some Monday and Tuesday-PWs down to around 0.9-1.1" and dewpoints down around 50-55. Expect mountains to still see isolated thunderstorms, with a slight chance elsewhere each evening. Both GFS/ECMWF show remains of moisture plume drifting south back over area Tuesday, so POPs could be a bit higher. Wednesday and Thursday...upper high is back over Arizona with attendant northerly flow over the CWA. This brings in even drier air from the Great Basin and Inter-Mountain West. PWs will fall to around 0.7-1.0". Kept a slight chance in for the mountains and left them out for elsewhere. Temperatures will also climb back above normal, with the lowlands hitting or surpassing the century mark. Friday and Saturday...GFS, and the ECMWF to a lesser extent show, both show considerable convection forming along the Front Range of Colorado and northern New Mexico, with the resultant moisture and convection sliding down into our area both evenings. Looking out further...models continue to show upper high remaining to our west-northwest. This isn't a great monsoon moisture pattern but at least it still offers some chance of thunderstorms as upper disturbances and some moisture tend to come down in the northerly flow. && && .FIRE WEATHER... Low fire weather concerns overall. Scattered showers and thunderstorms are expected today, focusing across area mountains and west of the Rio Grande. Heavy rain and localized flooding are the main concerns. Drier air works into the area Monday and Tuesday limiting storm chances to mainly mountains, but a few isolated storms will be possible across the lowlands. Mountain storms possible thereafter, through the end of the week with temperatures climbing back to above average. Min RH's drop each day as expected with drier air and warmer temperatures, but will remain above critical thresholds, and well above across area mtns. Max Ventilation will be a mix of Good to Very Good most afternoons. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 94 74 97 / 20 0 10 10 Sierra Blanca 67 89 68 91 / 20 0 0 10 Las Cruces 69 93 69 95 / 30 0 20 10 Alamogordo 68 94 70 96 / 30 20 30 30 Cloudcroft 54 70 52 72 / 30 40 30 50 Truth or Consequences 70 91 70 93 / 30 30 40 40 Silver City 63 84 64 86 / 40 40 30 40 Deming 68 92 68 94 / 40 0 20 10 Lordsburg 69 91 69 93 / 40 20 20 20 West El Paso Metro 72 95 73 98 / 20 0 10 10 Dell City 69 94 69 99 / 20 0 0 10 Fort Hancock 72 95 72 100 / 20 0 0 10 Loma Linda 68 89 69 90 / 20 0 10 10 Fabens 72 94 73 98 / 20 0 0 10 Santa Teresa 71 93 71 96 / 30 0 10 10 White Sands HQ 71 93 72 94 / 30 0 20 20 Jornada Range 68 92 68 93 / 30 10 30 20 Hatch 69 92 69 94 / 40 20 30 30 Columbus 70 93 70 95 / 30 0 10 10 Orogrande 70 94 71 95 / 30 0 10 20 Mayhill 58 81 57 82 / 30 40 30 50 Mescalero 58 81 58 81 / 30 40 40 60 Timberon 57 79 57 80 / 30 40 20 40 Winston 60 83 60 85 / 50 40 40 50 Hillsboro 66 91 66 92 / 40 30 30 40 Spaceport 68 91 68 92 / 40 30 30 30 Lake Roberts 58 84 58 86 / 50 40 30 40 Hurley 65 87 64 89 / 40 30 20 30 Cliff 64 90 63 90 / 40 40 30 40 Mule Creek 62 87 62 90 / 50 40 30 40 Faywood 64 88 65 89 / 40 30 30 30 Animas 67 92 68 95 / 40 20 10 10 Hachita 67 91 67 93 / 40 0 20 10 Antelope Wells 66 91 68 93 / 40 10 10 10 Cloverdale 65 86 66 87 / 40 20 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flash Flood Watch through this evening for NMZ401>409. TX...None. && 99/99/99
Hazardous weather outlook, Jul 26, 11:36 AM MDT, 44 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1136 AM MDT Sun Jul 26 2020 NMZ401>417-TXZ418>424-271745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1136 AM MDT Sun Jul 26 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Tropical moisture will continue over our area today with some heavy rain and local flooding still possible, especially west of the Rio Grande Valley thanks to the moist atmosphere and wet ground soil. Showers and thunderstorms will begin over area mountains, moving into the lowlands through the late afternoon. While the favored area for storms/flooding is west of the Rio Grande River, the entire region retains the chance for rain. Strong downburst winds will also be possible with any storm that forms. An upper- level high over the southern Plains will begin moving toward the area overnight, bringing in some slightly drier air for Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday The drying trend will continue on Monday and Tuesday, with a chance of thunderstorms limited mainly to the mountains. As the high moves to our west, even drier air will move in with the north flow Wednesday and Thursday, with just a slight chance of thunderstorms for the mountains. Temperatures will also climb back above normal Wednesday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotters activation will not be needed, however we do appreciate any rainfall or wind reports.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:37 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Jul 25, 8:49 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 26, 3:52 AM MDT | Flash Flood Watch | EPZ | Grant, Hidalgo, Luna, Sierra | 20 hr |
| Jul 26, 2:16 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 26, 2:23 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 26, 3:43 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 26, 4:25 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 3 hr |
| Jul 26, 5:08 PM MDT | Special Weather Statement | EPZ | Sierra | 37 min |
| Jul 26, 5:13 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 26, 5:21 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 3 hr |
| Jul 26, 5:34 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jul 26, 5:48 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 26, 5:59 PM MDT | Special Weather Statement | EPZ | Sierra | 61 min |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.